St. Johns Wort May Alter Drug Levels

conference coverage

Synopsis: St. Johns wort, the commonly used dietary supplement reported to have mild antidepressant effects, may cause a significant lowering of concomitant medication levels via induction of hepatic cytochrome P450 enzymes.

Source: Roby CA, et al. St. Johns wort impact on CYP3A4 activity. New Clinical Drug Evaluation Unit Program, 39th Annual Meeting, June 1-4, 1999, Boca Raton, FL.

Dietary supplements are not subject to FDA regulation and approval processes. Therefore, knowledge is greatly lacking regarding the drug interaction potential and safety of these compounds. As with other drugs and botanicals, inhibition or induction of cytochrome P450 enzymes is one of the most common causes of drug interactions. The current study was designed to assess the effect of St. Johns wort on hepatic cytochrome P450 3A4 activity in human subjects. Normal volunteers between the ages of 18 and 45 ingested 300 mg 0.3% hypericin-standardized reagent grade St. Johns wort three times daily for 14 days. This dose and preparation is concordant with general clinical use. All subjects were medication-free for at least three weeks prior to the study. Baseline and day 14 CYP3A4 enzyme activity was determined using 24-hour urinary excretion ratios of 6b-hydroxy cortisol/cortisol. Urine specimens were analyzed for 6b-hydroxy cortisol/cortisol and cortisol by HPLC. This is an appropriate in vivo assay because cortisol is metabolized primarily by the 3A34 enzyme. Comparison of baseline and day 14 ratio was performed using paired Student’s t-test. After treatment with St. Johns wort, the 6b-hydroxy cortisol/cortisol ratio increased in 12 of 13 subjects who completed the study. Therefore, St. Johns wort appears to be a potent 3A4 inducer resulting in approximate doubling of cytochrome P450 3A4 activity. Concomitant use of St. Johns wort with medications that are eliminated via the CYP3A4 pathway may result in increased clearance of these compounds, which may manifest clinically as treatment failure with standard dosing regimens.

Comment by Lauren B. Marangell, MD

Induction of hepatic cytochrome P450 enzymes, particularly 3A3/4, is a significant cause of therapeutic failure. This finding is of paramount importance because of the widespread use of St. Johns wort, generally by patients who are self-medicating without the physician’s knowledge. The CYP3A3/4 system is responsible for metabolism of substantial numbers of known and unknown medications and endogenous substances. Any medication that is a substrate for this enzyme (i.e., uses this enzyme as a primary metabolic pathway) will be subject to increased metabolism (i.e., decreased blood levels if the patient is taking St. Johns wort). For example, estrogens and, therefore, many oral contraceptives are metabolized by this pathway. A woman who has been taking oral contraceptives with appropriate therapeutic results who then begins taking St. Johns wort may find that the oral contraceptives are no longer effective because the blood level has been decreased via the enzyme induction referred to above. A similar phenomenon occurs with other CYP inducers, such as barbiturates and carbamazepine. Other important 3A3/4 substrates are nifedipine, carbamazepine, cyclosporine, and macrolide antibiotics. Therefore, a patient who has been taking carbamazepine (Tegretol) for seizure control at therapeutic levels may present with breakthrough seizures following initiation of St. Johns Wort treatment. Subsequent blood level monitoring breakthrough seizures following initiation of St. Johns wort treatment. Subsequent blood level monitoring will reveal a decreased carbamazepine level despite the patient’s assurances that they have indeed been taking the medication in the same manner as usual. It is also worth noting that this type of drug interaction is not shared by any of the other antidepressants. Indeed, some antidepressants are known to increase blood levels concomitantly in administered medication. As it is wise to be hesitant with initial reports, the methodology appears reasonable and a second report presented at the same meeting demonstrated a trend toward the same finding. The second report (Taylor vH, and Kobak KA, NCDUE 1999) used a different assay, which was not as sensitive for CYP3A4 induction. As such these data, appear to warrant clinical attention. It is advised that physicians specifically ask patients about the use of over-the-counter supplements and warn patients who are taking 3A3/4 substrates not to initiate treatment with St. Johns wort. Several of the newer antidepressants can be used safely with medications that are 3A3/4 substrates without this type of pharmacokinetic interaction. Specifically, citalopram, sertraline, venlafaxine, and vupropion have been found not to affect the 3A3/4 system.